Toxicities associated with immunotherapies cover a wide range from capillary leakage with cytokine therapies, to damaging cross reactivities of cell therapies, to autoinflammatory reactions observed with immune checkpoint inhibitors, according to a review published online April 27 in the Journal of Clinical Oncology.
Most toxicities involve hyperactivated T-cell responses directed against healthy tissue. In general, cytokine therapy generates diffuse, nonspecific T-cell reactivity, while vaccines, adoptive cell therapy, and checkpoint protein inhibitors generate specific T-cell responses directed to normal tissue that can cause organ damage. Dr. Jeffrey S. Weber , director of the Donald A. Adam Comprehensive Melanoma Research Center at the Moffitt Cancer Center and Research Institute, Tampa, and his colleagues summarized the toxicities specific to immunotherapies and emphasized the importance of oncology practitioners understanding the spectrum of adverse events and treatment options available (J. Clin. Oncol. 2015 Apr. 27 [doi:10.1200/JCO.2014.60.0379]).
Minimal toxicity has been observed with cancer vaccines, possibly because the tumor-associated targets are overexpressed in cancer cells but are found at low or undetectable levels in normal cells. Human epidermal growth factor receptor 2 (HER2), p53, and survivin are the most common vaccine targets. Sipuleucel-T, the one currently approved vaccine, has a favorable toxicity profile, with transient chills, fatigue, and fever the most common adverse events (AEs).
By contrast, cytokines are associated with frequent and severe AEs, which has dampened enthusiasm for the treatment. The FDA approved recombinant human interferon-alpha (IFN) for the treatment of hairy cell leukemia and high-risk melanoma, and interleukin-2 was approved for advanced renal cell carcinoma and melanoma.
IFN treatment results in constitutional symptoms of fever and fatigue in more than 80% of recipients, as well as headache and myalgia. Nonsteroidal anti-inflammatory drugs are helpful. Up to one-third of patients have diarrhea and two thirds have nausea and anorexia. Neuropsychiatric issues are observed, such as confusion in about 10% of patients, depression in up to 45%, and psychosis in less than 1%. Prophylactic antidepressants may reduce the risk of depression in those with a history of depression, but careful monitoring of all patients is suggested.
Thrombocytopenia and leukopenia are observed in up to 10% of patients. Hyperthyroidism or hypothyroidism occurs in 10%-15% of patients. Sarcoid is rare, but may be confused with disease progression in patients with melanoma or lymphoma. IFN may cause autoimmune events, but some investigators noted that this may be associated with improved treatment outcomes.
IL-2 treatment leads to increased vascular permeability and fluid retention, including pleural effusions and pulmonary edema, hypotension, and prerenal azotemia. Thrombocytopenia, anemia, coagulopathy, or neutrophil chemotaxis impairment leading to catheter infections may occur. Neurotoxicity associated with IL-2 can be subtle, such as lethargy and irritability, or severe as in florid psychosis.
Mediators of IL-2 toxicity include nitric oxide, IL-1, tumor necrosis factor–alpha, and IFN-gamma, but inhibitors of these toxic factors have been unsuccessful.
Adoptive T-cell therapies have effectively treated patients with certain metastatic cancers, including melanoma, metastatic cervical cancer, and B-cell malignancies. Preparative chemotherapy for lymphodepletion leaves patients at risk for sepsis and bleeding before hematopoietic recovery, which is the dominant cause of a 1%-2% rate of mortality.
Cytokine release syndrome resembles sepsis and is also seen with high-dose IL-2. With supportive care, even severe renal failure, coma, and respiratory failure are completely reversed usually. IL-6 was identified as a mediator in one case involving B-cell malignancy, and an IL-6 receptor-blocking antibody showed apparent benefit.
Autoimmunity induced by the T cells may occur, the consequences of which depend on the level and distribution of the normal tissue expression of the target.
Standard interventions for life-threatening adverse responses to T-cell therapy include high-dose corticosteroids and alemtuzumab (anti-CD52 antibody) to suppress lymphocytes, a treatment which may circumvent antitumor effects as well.
Since 2011, checkpoint inhibitors ipilimumab (anti-CTLA-4), pembrolizumab, and nivolumab (both anti-PD-1) have been approved by the Food and Drug Administration and are commonly used for patients with melanoma and other cancers. Autoimmune reactions are common, and all patients are recommended to have thyroid function studies, complete blood counts, and liver function and metabolic panels at each treatment and regular intervals for 6 months following treatment.
Ipilimumab toxicities are dose related, while toxicities associated with PD-1 blockade do not appear to be dose related. The most common drug related AEs of any grade were fatigue, pruritus, and rash.
Toxicities associated with PD-1 antibodies vary depending on the histology treated. For severe colitis caused by ipilimumab or PD-1 antibodies, high doses of corticosteroids are required, and infliximab administered in patients whose colitis fails to resolve within three days.
The onset of immune-related AEs follows a predictable pattern, with skin-related toxicities occurring first, followed by colitis, then hepatitis and endocrinopathies observed between weeks 12 and 24.
“The key to successful management of checkpoint protein antibody toxicities is early diagnosis, high suspicion, excellent patient-provider communication, and rapid and aggressive use of corticosteroids and other immune suppressants for immune-related AEs,” Dr. Weber and his associates wrote.
Dr. Weber and his associates reported receiving research funding from or having consulting or advisory roles with several industry sources.